Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 17, NWS Grand Rapids, MI

August 7, 20226 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 7, 2022, 6:05 AM EDT for 6 counties in Michigan. It took effect at Aug 8, 2022, 3:00 AM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2022, 6:05 AM EDT (10:05 UTC)
In effect from
Aug 8, 2022, 3:00 AM EDT
Expired
Aug 9, 2022, 3:35 AM EDT
In force
25 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

141 
WHUS43 KGRR 071005
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
605 AM EDT Sun Aug 7 2022

MIZ037-043-071815-
/O.NEW.KGRR.BH.S.0017.220808T0700Z-220809T1800Z/
Mason-Oceana-
605 AM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From late tonight through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North facing beaches such as Stearns Park
  and Mears State Park will be especially dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ050-056-064-071-071815-
/O.NEW.KGRR.BH.S.0017.220808T1200Z-220809T1800Z/
Muskegon-Ottawa-Allegan-Van Buren-
605 AM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...From Monday morning through Tuesday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North facing beaches will be especially
  dangerous including but not limited to, Muskegon and Holland
  Stand Parks and North Beach at South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
8 follow-up statements
554 
WHUS43 KGRR 071530
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1130 AM EDT Sun Aug 7 2022

MIZ037-043-072330-
/O.EXT.KGRR.BH.S.0017.220808T0700Z-220809T1200Z/
Mason-Oceana-
1130 AM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ050-056-064-071-072330-
/O.EXT.KGRR.BH.S.0017.220808T1200Z-220809T1200Z/
Muskegon-Ottawa-Allegan-Van Buren-
1130 AM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan, Van Buren and Muskegon counties.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
179 
WHUS43 KGRR 071953
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
353 PM EDT Sun Aug 7 2022

MIZ037-043-080400-
/O.CON.KGRR.BH.S.0017.220808T0700Z-220809T1200Z/
Mason-Oceana-
353 PM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM EDT MONDAY
THROUGH TUESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 3 AM EDT Monday through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ050-056-064-071-080400-
/O.CON.KGRR.BH.S.0017.220808T1200Z-220809T1200Z/
Muskegon-Ottawa-Allegan-Van Buren-
353 PM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan, Van Buren and Muskegon counties.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
970 
WHUS43 KGRR 080803
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
403 AM EDT Mon Aug 8 2022

MIZ037-043-081615-
/O.CON.KGRR.BH.S.0017.000000T0000Z-220809T1200Z/
Mason-Oceana-
403 AM EDT Mon Aug 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ050-056-064-071-081615-
/O.CON.KGRR.BH.S.0017.220808T1200Z-220809T1200Z/
Muskegon-Ottawa-Allegan-Van Buren-
403 AM EDT Mon Aug 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH TUESDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan, Van Buren and Muskegon counties.

* WHEN...From 8 AM EDT this morning through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
305 
WHUS43 KGRR 081516
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1116 AM EDT Mon Aug 8 2022

MIZ037-043-050-056-064-071-082330-
/O.CON.KGRR.BH.S.0017.000000T0000Z-220809T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1116 AM EDT Mon Aug 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
835 
WHUS43 KGRR 081953
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
353 PM EDT Mon Aug 8 2022

MIZ037-043-050-056-064-071-090400-
/O.CON.KGRR.BH.S.0017.000000T0000Z-220809T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
353 PM EDT Mon Aug 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
714 
WHUS43 KGRR 090205
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1005 PM EDT Mon Aug 8 2022

MIZ037-043-050-056-064-071-091200-
/O.CON.KGRR.BH.S.0017.000000T0000Z-220809T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1005 PM EDT Mon Aug 8 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
TUESDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Through Tuesday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
989 
WHUS43 KGRR 090402
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1202 AM EDT Tue Aug 9 2022

MIZ037-043-050-056-064-071-091200-
/O.CON.KGRR.BH.S.0017.000000T0000Z-220809T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1202 AM EDT Tue Aug 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon 
  counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
044 
WHUS43 KGRR 090735
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
335 AM EDT Tue Aug 9 2022

MIZ037-043-050-056-064-071-090845-
/O.CAN.KGRR.BH.S.0017.000000T0000Z-220809T1200Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
335 AM EDT Tue Aug 9 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves dangerous to swimmers have diminished. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 4:08 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 4:08 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
408 AM EDT Sun Aug 7 2022

LATEST UPDATE...
Discussion

.DISCUSSION...(Today through next Saturday)
Issued at 410 AM EDT Sun Aug 7 2022

--Showers and Storms this morning--

A mesoscale convective vortex, MCV, continues to move onshore
ahead of an approaching frontal system that will be moving across
the lake early this morning. Latest HRRR does a decent job showing
the passage of this convection. It is moving a tad slow but if you
adjust it 2 hours the timing and nature of the convection is
accurate.
 One of the limiting factors as this trough moves through this
morning will be that the best instability is to the north, Another
is the fairly dry air once you move inland. So expect showers and
storms along the coast.
 The line of showers and storms could reform this afternoon as a
500 mb vort max could couple with daytime heating. So there
remains a chance of scattered showers and storms this afternoon
and evening.

--Increased chance of showers and storms Sunday night--

Models are continuing the trend with the best threat of rain and
locally heavy rainfall late Sunday night into Monday. Ensembles
continue to show PWATS of 2 inches 00Z Monday. The warm and humid
air mass advecting into the region today will only aid in this
development. Strong moisture transport vectors allow with the
PWATS, coupled with warm rain processes will allow for areas of 2
to 4 inches of rain possible. if there is any entrainment, which
given the boundary, is likely. Given the chance that the boundary
could become stalled, flooding will be possible.

--Quiet midweek, storms possible late week--

High pressie will dominate the intermountain west and shoul.d
allow for an upper level low to swing a trough the region
Thursday. There is still some divergence in guidance. However,
the front that moves through Thursday into Friday looks both cold
and dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 225 AM EDT Sun Aug 7 2022

The biggest concern is the chance of showers and storm over the
next 6 hours from an approaching weather system. This cluster of
storms will be mainly north. Expect periods of MVFR vsbys and cigs
to be possible between 08Z to 13Z. This system is moving fairly
quickly and faster then near term models. However as the air mass
over southern Michigan is dry and stable, it will weaken as it
moves inland.
 So have adjusted timing of VCSH/VCTS in the TAFs. These storms
will move through quickly today with another round of shower and
storms tonight.

&&

.MARINE...
Issued at 225 AM EDT Sun Aug 6 2022

A small craft advisory with a beach hazards statement will be
likely for Monday.

Southerly flow will allow for winds and waves to increase
overnight into Sunday morning.  However the winds will shift to a
westerly direction and given the lack of magnitude and of fetch,
waves will quickly decrease. The time of most concern will be
Monday into Tuesday as two frontal boundary's will move through
the region. The first will bring strong southern flow that will
bring winds and waves just below criteria. However the cold front
will pass through Monday evening into Tuesday and will bring
strong northerly winds and waves, along with showers and
thunderstorms during this timeframe.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday morning through Tuesday
     afternoon for MIZ050-056-064-071.

     Beach Hazards Statement from late tonight through Tuesday
     afternoon for MIZ037-043.

LM...Small Craft Advisory from 3 AM Monday to 2 PM EDT Tuesday for
     LMZ848-849.

     Small Craft Advisory from 8 AM Monday to 2 PM EDT Tuesday for
     LMZ844>847.

&&

DISCUSSION...Ceru
AVIATION...Ceru
MARINE...Ceru
Hazardous weather outlook, Aug 6, 7:38 PM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
738 PM EDT Sat Aug 6 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-072345-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
738 PM EDT Sat Aug 6 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be possible Sunday through Monday
with locally heavy rainfall possible. Greatest risk for heavy
rainfall looks to be late Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-072345-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
738 PM EDT Sat Aug 6 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 3:50 AM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
350 AM EDT Sun Aug 7 2022

MIZ037-038-043-044-050-070845-
Oceana MI-Muskegon MI-Lake MI-Newaygo MI-Mason MI-
350 AM EDT Sun Aug 7 2022

...Strong thunderstorms will impact portions of western Newaygo,
Lake, Mason, northwestern Muskegon and Oceana Counties through 445 AM
EDT...

At 350 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Manistee to 20 miles
southwest of Silver Lake SP. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ludington...           Hart...                Baldwin...
Ludington SP...        Shelby...              Fremont...
Whitehall...           Montague...            Scottville...
Hesperia...            Pentwater...           Fountain...
Free Soil...           Hamlin Lake...         Mears SP...
Silver Lake SP...      Holton...              Weare...
Elbridge...            Colfax...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 8569 4340 8589 4341 8644 4362 8654
      4367 8654 4380 8643 4393 8645 4394 8643
      4394 8646 4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 0750Z 269DEG 14KT 4418 8647 4349 8683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JC

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:40 AM EDTSpecial Marine WarningGRR65 min
Aug 7, 3:50 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon, Oceana55 min
Aug 7, 5:55 AM EDTSmall Craft AdvisoryGRR46 hr
Aug 7, 11:59 AM EDTSpecial Weather StatementGRRBarry, Kalamazoo91 min
Aug 7, 1:19 PM EDTSpecial Weather StatementGRRCalhoun, Eaton86 min
Aug 7, 2:16 PM EDTSpecial Weather StatementGRRClinton, Ingham89 min
Aug 7, 2:59 PM EDTSpecial Weather StatementGRRJackson61 min

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.